Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Topeka, KS

July 20, 2000Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2000, 2:36 AM CDT for Marshall County, Nemaha County, Kansas. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 2:36 AM CDT (07:36 UTC)
Expired
Jul 20, 2000, 3:15 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:42 AM CDTThunderstorm Wind 55 ESummerfield, KS
Jul 20, 3:08 AM CDTHail 1Seneca, KS
Jul 20, 3:16 AM CDTThunderstorm Wind 55 ESabetha, KS
Jul 20, 3:18 AM CDTHail 1Sabetha, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 200737
SVRTOP
KSC117-131-200815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
236 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS
  NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 315 AM CDT

* AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES NORTH OF BERN TO 4 MILES
  EAST OF OKETO...OR FROM 30 MILES NORTHWEST OF HIAWATHA TO 10 MILES
  NORTHEAST OF MARYSVILLE...MOVING SOUTHEAST AT 50 MPH.

* SOME LOCATIONS AFFECTED...
  SUMMERFIELD
  BEATTIE
  AXTELL
  FRANKFORT
  BERN
  BAILEYVILLE
  SENECA
  SABETHA
  CENTRALIA

GOLFBALL SIZED HAIL AND 60 MPH WINDS WERE REPORTED WITH THIS LINE OF
STORMS ACROSS SOUTHEAST NEBRASKA.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:27 PM CDT, 11 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 3:27 PM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED JUL 19 2000

TIMING OF PRECIPIATION CHANCES AND TEMPERATURES CONTINUE TO BE
FORECAST PROBLEMS.

MODELS FAIRLY SIMILAR WITH WITH UPPER FEATURES THROUGH 24 HOURS WITH
IMPULSE THAT SAGS SOUTHEAST OUT OF CENTRAL NEBRASKA...QPF FIELDS A
BIT DIFFERENT THOUGH.  AFTER LAST NIGHT'S DEVELOPMENTS...WHEN PRECIP
PUSHED FAR SOUTH AND EAST...WILL KEEP SOME POPS EVERYWHERE
TONIGHT...DESPITE MODELS NOT PUSHING ANY IN UNTIL AFTER 12Z.
CORFIDI VECTORS WOULD PUSH ACTIVITY SOUTHEAST OVERNIGHT.  PER
SCENARIO PAST FEW DAYS...ACTIVITY DYING DOWN SOME BY AFTERNOON...BUT
MODELS HINTING OF SURFACE BOUNDARY IN AREA SO WILL KEEP LOW POPS ALL
DAY.  TEMPERATURE WISE...GUIDANCE OVERNIGHT LOWS IN THE MIDDLE TO
UPPER 60S LOOK FINE...AS FAR AS HIGHS TOMORROW...WILL FAVOR THE
COOLER FAN NUMBERS.  MODELS GO DIFFERENT WAYS 36 TO 48 HOURS WITH
ETA AND AVN LOOKING LIKE SOME CONVECTIVE FEEDBACK WITH STRONG UPPER
FEATURES.  ALL MODELS INCREASING MID LEVEL VERTICAL MOTION FIELDS
THURSDAY NIGHT AND FRIDAY...WITH H850 FRONT SAGGING SOUTHWARD DURING
THE DAY FRIDAY.  GIVEN THIS...WILL CARRY AT LEAST 40 PERCENT POPS
THURSDAY NIGHT AND 30 PERCENTS ON FRIDAY.  AGAIN CURRENT MODELS HINT
OF PRECIP ENDING DURING THE DAY FRIDAY...BUT FOR NOW WILL KEEP AS
ALL DAY CHANCE AS NOT SURE WHERE BOUNDARIES WILL BE.  GUIDANCE TEMPS
UPPER 70S TO LOWER 80S LOOK FINE} FOR HIGHS FRIDAY.

.TOP...NONE
PF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:09 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha36 min
Jul 20, 5:20 PM CDTSevere Thunderstorm WarningTOPMorris30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.